Iowa, 2013Heavy Snow in Iowa, December 22, 2013
December 22, 2013 · NWS ARX · 1 event in 1 county or zone
A strong area of low pressure moved out of the Southern Plains into the Ohio River Valley from December 21st through the 22nd. Heavy snow on the northwest side of this system fell over a small part of northeast Iowa with a band of 6 inches falling across the southern sections of Clayton County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong area of low pressure moved out of the Southern Plains into the Ohio River Valley from December 21st through the 22nd. Heavy snow on the northwest side of this system fell over a small part of northeast Iowa with a band of 6 inches falling across the southern sections of Clayton County. The highest reported totals from Clayton County were 6 inches in Edgewood and Guttenberg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 21, 11:28 PM CST, 47 minutes earlier.
Area forecast discussion, Dec 21, 11:28 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1128 PM CST SAT DEC 21 2013
.UPDATE...
ISSUED AT 900 PM CST SAT DEC 21 2013
THE MAIN FOCUS THIS EVENING HAS BEEN WITH WHETHER OR NOT A TIER
OF COUNTIES NEEDS TO BE ADDED ONTO THE CURRENT ADVISORY/WARNING.
CURRENTLY...SOME VERY LIGHT FREEZING DRIZZLE HAS BEEN FALLING
ACROSS PORTIONS OF THE AREA IN RESPONSE TO SOME WEAK 280-290K
ISENTROPIC LIFT THAT IS OCCURRING AHEAD OF THE MAIN TROUGH. BEFORE
WE SEE ANY SNOW DEVELOP LOCALLY...THE DRY LAYER BETWEEN 800-600MB
WILL HAVE TO SATURATE OUT. THE 22.01 RAP RH FIELDS SHOW SOME
INCREASING RH IN THAT COLUMN COMING IN FROM THE SOUTHEAST AND
SOUTH AROUND AND AFTER 6Z. THIS COINCIDES FAIRLY WELL WITH WHAT
22.00Z HRRR REFLECTIVITY GRAPHICS SHOW WITH THE SNOW MOVING UP
INTO NORTHEAST IOWA AROUND/AFTER 6Z.
BASED ON THE PATH OF THE 500MB VORT MAX THROUGH NORTHERN ILLINOIS
AND THE CURRENT HEAVY SNOW THAT IS FALLING ACROSS PORTIONS OF
KANSAS...CONFIDENCE IS STILL HIGH IN THE HEAVY SNOW THAT IS
FORECAST TO OCCUR OVERNIGHT INTO TOMORROW MORNING ACROSS THE
WINTER STORM WARNING AREA. IT STILL LOOKS LIKE THE 2AM TO 10AM
TIME FRAME IS WHEN THE HEAVIEST SNOW WILL COME THROUGH WITH SOME
1...MAYBE 2...INCH PER HOUR SNOWFALL RATES IN THIS BAND.
FURTHER TO THE NORTHWEST...THE 22.00Z AND PRIOR RUNS HAVE BEEN
HINTING AT A SECONDARY DEFORMATION BAND SETTING UP ALONG THE
ADVISORY COUNTIES AND POSSIBLE JUST TO THE WEST OF IT. THIS LIFT
IS COMING IN THE 500-300MB LEVELS AND IS OVER THE DRY LAYER
BETWEEN 800-600MB...SO THERE IS THE QUESTION OF WHETHER THE DRY
LAYER WILL BE DEEP ENOUGH TO KEEP ANY SNOW/ICE FROM MAKING IT TO
THE GROUND. 22.01Z RAP SOUNDINGS SHOW THIS DRY LAYER WINNING OUT
THROUGH MUCH OF THE OVERNIGHT HOURS BEFORE BRIEFLY SATURATING UP
ENOUGH TO ALLOW FOR SOME SNOW TO FINALLY OCCUR TOWARD DAYBREAK.
DUE TO THE SHORT LENGTH OF WHEN THIS SNOW COULD FALL...HAVE
DECIDED TO NOT MAKE ANY CHANGES TO THE CURRENT ADVISORY...BUT WILL
UP THE TOTALS AN INCH OR TWO FROM CHARLES CITY IOWA NORTH
NORTHEAST TOWARD BLACK RIVER FALLS WISCONSIN FOR WHERE IT LOOKS
LIKE THIS BAND COULD SET UP. WILL CONTINUE TO WATCH DOWNSTREAM
OBS FOR WHETHER ANY FUTURE ADJUSTMENTS NEED TO BE MADE TO THIS
AREA.
&&
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
ISSUED AT 300 PM CST SAT DEC 21 2013
MAIN FORECAST CONCERNS THIS PACKAGE...WINTER STORM TO MOVE ACROSS
THE AREA TONIGHT/SUN...LINGERING SNOW CHANCES SUN NIGHT.
DATA ANALYSIS AT 18Z HAD A BROAD AREA OF HIGH PRESSURE OVER CENTRAL
CANADA AND DEEPENING LOW PRESSURE OVER ARKANSAS. PER WV IMAGERY...
SHORTWAVE OF INTEREST FOR TONIGHT/SUNDAY HAS ROUNDED THE BASE OF THE
TROUGH AND COULD BE SEEN LIFTING NORTHEAST ACROSS TX AT MID-DAY.
UPPER MIDWEST UNDER THE INFLUENCE OF THE HIGH TODAY...WITH GENERALLY
QUIET WEATHER BUT MOSTLY CLOUDY TO CLOUDY SKIES WITH ABUNDANT LOW
LEVEL MOISTURE TRAPPED UNDER AN INVERSION NEAR 850MB. MID-DAY TEMPS
ACROSS MUCH OF THE REGION NEAR SEASONAL NORMALS.
21.12Z MODELS LOOK TO HAVE INITIALIZED WITHOUT LARGE ERRORS. MODELS
CONTINUE TO CONVERGE TOWARD A TIGHTER/COMMON CONSENSUS THRU SUN
NIGHT...TOWARD THE EARLIER ECMWF/CAN-GEM RUNS. THIS AS THE AZ/
NORTHERN MEX/WEST TX SHORTWAVE ENERGY LIFTS QUICKLY NORTHEAST
TONIGHT/SUN TO WESTERN QUEBEC BY 00Z MON...AND ENERGY OVER BC/ALB
CARVES OUT A RATHER DEEP TROUGH OVER THE REGION LATER SUN NIGHT.
MODEL DIFFERENCES THAT DO REMAIN IMPACT SNOW AMOUNTS TONIGHT/SUNDAY.
CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED MODELS ALL REASONABLE ON
THE SFC MASS FIELDS ACROSS THE CENTRAL CONUS. PER WV IMAGERY...
MODELS ALL APPEAR GOOD WITH THE SOUTHERN PLAINS SHORTWAVE ENERGY.
BLEND OF THE MODELS LOOKED GOOD WITH THE 12-18Z PRECIP ASSOCIATED
WITH THE MID LEVEL TROUGH AND SFC TROUGH/FRONT FROM THE SOUTHERN
PLAINS LOW THRU OHIO VALLEY. WITH MODELS TRENDING MORE SIMILAR...
TOWARD A TIGHTER COMPROMISE SOLUTION...FAVORED THE MODEL/ENSEMBLE
CONSENSUS. GIVEN THE SNOW AMOUNT DIFFERENCES...AND A SLIGHT TREND
TOWARD DRIER/LESS SNOW...SHORT-TERM FCST CONFIDENCE IS SHY OF GOOD
THIS CYCLE.
IN THE SHORT TERM...MODEL SOUNDINGS SHOWING SATURATION TO ABOUT
800MB AND CLOUD TOP TEMPS IN THE -5C TO -10C RANGE THIS AFTERNOON.
FALLING PRESSURES/DIVERGENCE ALOFT STARTING TO SPREAD ACROSS THE
AREA...PROVIDING A LITTLE LIFT TO THE LOWER LEVELS AND GETTING FEW
REPORTS OF -FZDZ. MODEL SOUNDINGS SHOWING IT TAKES THRU MUCH OF
THE EVENING FOR THE COLUMN TO SATURATE FOR ICE IN THE LOWER CLOUD/
MOISTURE LAYER. AVIATION FORECASTER DID ADD MENTION OF -FZDZ WITH
THE -SN CHANCES TO MUCH OF THE FCST AREA THRU THE EVENING.
VIGOROUS TX SHORTWAVE LIFTS TO NEAR THE IA/MO/IL INTERSECTION BY
12Z SUN...WHILE THE SFC LOW LIFTS TO THE VICINITY OF NORTHWEST OH.
850MB LOW LIFTS ACROSS MO TO NEAR OR EAST OF CHICAGO BY 12Z SUN.
ON THIS TRACK...MUCH OF THE STRONGER/DEEPER LOWER LEVEL THERMO-
DYNAMIC FORCING JUST CLIPS THE SOUTHEAST END OF THE FCST AREA.
BULK OF THE FORCING/LIFT TO PASS ACROSS THE REST OF THE FCST AREA
WILL BE FROM UPPER LEVEL PV ADVECTION/DIVERGENCE/LIFT AHEAD OF THE
VIGOROUS SHORTWAVE AND DIVERGENCE ALOFT BETWEEN AT LEAST SEMI-
COUPLED JET MAXES. PLENTY OF MOIST/UNSTABLE AIR BEING LIFTED NORTH
OF THIS SYSTEM...WITH DYNAMICS/LIFT AHEAD OF THE ADVANCING TROUGH
PRODUCING ABUNDANT CONVECTION/PRECIP NEAR THE SFC TROUGH/FRONT
ACROSS THE MID MS TO OH VALLEYS. THE SLIGHT DROP IN PRECIP
PRODUCTION ACROSS THE AREA TONIGHT/SUN MAY BE TIED TO THIS WALL OF
CONVECTION ROBBING MUCH OF THE INCOMING MOISTURE BEFORE IT WOULD
REACH THE AREA. GFS/ECMWF/NAM NOW BARELY PRODUCE ENOUGH QPF FOR
ADVISORY SNOW AMOUNTS OVER THE SOUTHEAST END OF THE FCST AREA
WHILE CAN-GEM STILL HOLDS ONTO WARNING/ADVISORY AMOUNTS ACROSS THE
SOUTHEAST 1/3 TO HALF OF THE FCST AREA. WITH MUCH OF THE LIFT
ABOVE 850MB AND EVEN 700MB...AND VERTICAL MOTIONS NOT OVERLY
STRONG EXCEPT OVER THE SOUTHEAST END OF THE FCST AREA...HAVING A
HARD TIME SEEING SNOW-WATER RATIOS IN THE 15 TO 20 TO 1 RANGED TO
PRODUCE THE HIGHER SNOWFALL TOTALS. LOWERED SNOW AMOUNTS A
BIT...BUT LEFT THEM IN RANGES TO SUPPORT THE CURRENT ADVISORIES/
WARNINGS...WHICH WILL BE LEFT AS FOR NOW. TIGHTER PRESSURE
GRADIENT AND BRISK NORTHWEST WINDS FOR SOME BLOWING/DRIFTING OF
NEW SNOW WILL ADD THAT TO THE WINTER WEATHER HEADLINES FOR LATER
TONIGHT/MUCH OF SUNDAY.
FORCING/LIFT WITH THIS SHORTWAVE EXITS DURING THE MORNING WITH
ATTENTION QUICKLY TURNING TO THE NORTHERN STREAM SHORTWAVE DROPPING
TOWARD THE AREA. STRONG HGT FALLS TO MOVE ACROSS THE AREA LATER SUN/
SUN NIGHT WITH ANOTHER ROUND OF STRONG PV ADVECTION AND DIVERGENCE/
LIFT ALOFT. MUCH COLDER COLUMN OVER THE AREA BY SUN NIGHT WITH THE
DENDRITIC GROWTH ZONE LOWER...IN THE 850-700MB RANGE. INCREASING
MODEL SIGNAL/CONSENSUS FOR THE FEATURE TO PRODUCE 1 TO PERHAPS 2
INCHES OF SNOW ACROSS THE NORTHEAST 2/3 OF THE FCST AREA SUN
AFTERNOON/NIGHT AND RAISED SNOW CHANCES THESE PERIODS INTO THE 70-80
PERCENT RANGE OVER THAT PORTION OF THE FCST AREA. USED THE MODEL/
ENSEMBLE CONSENSUS FOR LOWS/HIGHS TONIGHT THRU SUN NIGHT...PLENTY OF
CLOUDS THRU SUN NIGHT AND BY LATER TONIGHT STRONGER GRADIENT SFC
WINDS TO KEEP THE BOUNDARY LAYER STIRRED.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 300 PM CST SAT DEC 21 2013
MAIN FORECAST CONCERNS FOR MONDAY THROUGH TUESDAY NIGHT...SNOW
CHANCES WITH NORTHWEST FLOW SHORTWAVES AND TEMPERATURES THRU THE
PERIOD.
21.12Z MODELS IN IMPROVING AGREEMENT AS THE DEEP MID LEVEL TROUGH
MOVES ACROSS THE REGION MONDAY THEN HGTS RISING QUICKLY WITH ITS
PASSAGE AND SHORTWAVE RIDGING BUILDING IN MON NIGHT. CONSENSUS
REMAINS RATHER TIGHT AS THE SHORTWAVE RIDGE QUICKLY PASSES TUE...
THEN THE NEXT STRONG NORTHWEST FLOW TROUGH DROPS INTO THE REGION AND
SENDS MID LEVEL HGTS CRASHING AGAIN. TREND THRU THE PERIOD FAVORS
STRONGER/SLOWER OF THE EARLIER RUNS. FCST CONFIDENCE IN THE MON THRU
TUE NIGHT PERIOD IS AVERAGE TO GOOD THIS CYCLE.
PLENTY OF SFC-600MB MOISTURE...A COLD COLUMN...DEEP/TIGHT CYCLONIC
CONVERGENCE AND A SFC TROUGH COMBINE TO CONTINUE WRINGING OUT SOME
LIGHT SNOW ACROSS MUCH OF THE FCST AREA ON MON...RAISED -SN CHANCE
TO THE 50-70 PERCENT RANGE OVER THE EAST HALF OF THE FCST AREA...
MAINLY DURING THE MORNING AHEAD OF THE MID LEVEL TROUGH AXIS. -SN
CHANCES WANE MON AFTERNOON WITH PASSAGE OF THE 700-500MB TROUGH
AXIS. RATHER SHARP SFC-700MB RIDGE AXIS AND SUBSIDENCE WITHIN IT
BUILDING EAST LATE MON/MON NIGHT SHOULD HELP CLEAR OUT THE CLOUDS
BUT WITH THE SLOWING TREND AMONG THE MODELS...THIS MAY NOT OCCUR
UNTIL LATE MON NIGHT OVER THE EAST END OF THE FCST AREA. MORE CLOUDS
FOR MORE OF THE NIGHT MON NIGHT TO HAVE AN IMPACT ON LOW TEMPS.
WARMER MODEL CONSENSUS LOWS MON ESPECIALLY OVER THE EAST HALF OF THE
FCST AREA LOOK GOOD. ANY SHOT AT CLEAR SKIES/SOME SUNSHINE APPEAR
SHORT LIVED AS SFC-700MB RIDGE AXIS PASSES QUICKLY WITH INCREASING
LOWER LEVEL WARM ADVECTION AND DEEPER MOISTURE AHEAD OF THE NEXT
TROUGH SPREADING RAPIDLY ACROSS THE REGION ON TUE. GIVEN THE DEPTH/
STRENGTH OF THE UPWARD MOTION AND MOISTURE INCREASE SIGNAL...-SN
CHANCES MOVE QUICKLY BACK INTO THE FCST AREA TUE AFTERNOON. WITH THE
TIGHTER MODEL CONSENSUS...RAISED -SN CHANCES INTO THE 40-60 PERCENT
RANGE FOR TUE NIGHT...WITH 1 TO 2 INCHES OF LIGHT SNOW LOOKING
LIKELY FOR MUCH OF THE FCST AREA CHRISTMAS EVE NIGHT. USED A BLEND
OF THE NUMERICAL TEMPS GUIDANCE FOR HIGHS/LOWS MON-TUE NIGHT.
FOR CHRISTMAS DAY THROUGH SATURDAY.../DAYS 4 TO 7/...
21.00S AND 21.12Z MEDIUM RANGE MODELS IN DECENT AGREEMENT FOR A
RATHER VIGOROUS SHORTWAVE TROUGH TO BE MOVING ACROSS THE UPPER
MIDWEST ON WED WITH AN INCREASING SIGNAL FOR A SECONDARY SHORTWAVE
TO DROP ACROSS THE REGION WED NIGHT. GOOD CONSENSUS FOR BROAD
LONGWAVE TROUGHING TO REMAIN OVER CENTRAL/EASTERN NOAM FRI/SAT...
WITH PLENTY OF DIFFERENCES ON SMALLER SCALE SHORTWAVES EMBEDDED IN
THE FLOW. SOME CONSENSUS FOR A STRONGER/TRACKABLE SHORTWAVE TROUGH
TO BE DROPPING INTO THE NORTHERN PLAINS SAT. ALL IN ALL...DAY 4-7
FCST IS AVERAGE.
LIGHT SNOW REMAINS IN THE FCST FOR CHRISTMAS DAY/WED NIGHT. THE MAIN
LOWER LEVEL THERMO-DYNAMIC FORCING AND DIVERGENCE ALOFT FROM THE TUE
NIGHT SHORTWAVE WILL BE PASSING EAST OF THE AREA WED MORNING...WITH
DECREASING -SN CHANCES THRU THE DAY. GFS/ECMWF THEN DROP A RATHER
VIGOROUS SECONDARY SHORTWAVE SOUTHEAST ACROSS THE AREA WED NIGHT
WITH ANOTHER ROUND OF STRONGER DIVERGENCE/LIFT ALOFT. SOUNDINGS/X-
SECTIONS SHOWING PLENTY OF MOISTURE IN THE COLUMN FOR THIS LIFT TO
WRING OUT SOME -SN...EVEN WITH LESSER LOW LEVEL SUPPORT/LIFT AND
LOWER OVERALL PW VALUES. APPEARS THE AREA GETS A BREAK FROM THE
PRECIP/-SN BY LATER THU AND FOR FRI AS HGTS RISE A BIT AND A
LARGER/DRY/COLD SFC HIGH PRESSURE RIDGE BUILDS ACROSS THE REGION.
THIS HIGH MOVES EAST RATHER QUICKLY FRI. A MDT/STRONG ROUND OF LOWER
LEVEL WARM ADVECTION TO SPREAD INTO/ACROSS THE AREA LATER FRI THRU
SAT...AHEAD OF THE NEXT STRONGER SFC-MID LEVEL TROUGH PROGGED TO
DROP INTO THE NORTHERN PLAINS. LOWER LEVEL MOISTURE INCREASE IN THIS
FLOW APPEARS DELAYED INTO FRI NIGHT/SAT. MAY YET NEED A -SN CHANCE
AGAIN BY SAT BUT WILL STAY WITH THE DRY MODEL/ENSEMBLE CONSENSUS FOR
NOW UNTIL A CLEARER SIGNAL IS SEEN. TEMPS TO REMAIN BELOW NORMAL FOR
WED-SAT WITH THE AREA UNDER THE NORTHWEST FLOW ALOFT. SOME WELL
BELOW NORMAL TEMPS WITH THE LARGER/COLD HIGH FOR THU/FRI. MODEL/
ENSEMBLE CONSENSUS FOR HIGHS/LOWS IN THE WED-SAT PERIOD LOOKS TO
HAVE THIS WELL TRENDED.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1128 PM CST SAT DEC 21 2013
THE MAIN FOCUS IS ON THE SNOW THAT WILL MOVE IN TONIGHT AND HOW
LOW CONDITIONS WILL GET. FLIGHT CONDITIONS ARE CURRENTLY
MVFR...BUT WILL DROP TO IFR ONCE THE SNOW BEGINS SHORTLY AFTER
MIDNIGHT. LSE HAS THE HIGHER CHANCE OF SEEING THE LOWER VISIBILITY
SNOW WITH THE MAIN BAND OF HEAVY SNOW TRACKING THROUGH SOUTHWEST
WISCONSIN. VISIBILITIES ARE CURRENTLY IN THE HALF TO 2 MILE RANGE
DOWN IN IOWA UPSTREAM FROM LSE. EXPECT THAT THE MAIN TIME FRAME
FOR SEEING THE HEAVIER SNOW WILL BE BETWEEN 11-14Z WITH THE
MODERATE SNOW ENDING BY LATE MORNING. SOME LIGHT SNOW LOOKS LIKE
IT WILL HOLD ON THROUGH THE AFTERNOON AND EVENING HOURS AT
LSE/RST...SO KEPT CEILINGS DOWN THROUGH THE REST OF THE PERIOD.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ034-041-042-
053.
WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR WIZ043-044-054-
055-061.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR MNZ096.
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR IAZ010-011-019.
WINTER STORM WARNING UNTIL 6 PM CST SUNDAY FOR IAZ029-030.
&&
UPDATE...HALBACH
SHORT TERM...RRS
LONG TERM....RRS
AVIATION...HALBACHHazardous weather outlook, Dec 21, 7:15 PM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CST SAT DEC 21 2013
IAZ029-030-WIZ043-044-054-055-061-221200-
FAYETTE-CLAYTON-JUNEAU-ADAMS-CRAWFORD-RICHLAND-GRANT-
715 PM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA AND SOUTHWEST TO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
PRECIPITATION WILL START OUT AS FREEZING DRIZZLE THIS EVENING
BEFORE CHANGING OVER TO SNOW AROUND MIDNIGHT. SNOW WILL BE HEAVY
AT TIMES WITH 3 TO 5 INCHES FALLING BY DAYBREAK. TRAVEL WILL
LIKELY BECOME HAZARDOUS AS A RESULT. A WINTER STORM WARNING IS
IN EFFECT THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WINTER STORM WARNING CONTINUES UNTIL 6 PM SUNDAY. LOOK FOR
THE SNOW...HEAVY AT TIMES...TO CONTINUE THROUGH THE MORNING HOURS
ON SUNDAY...THEN LETTING UP THROUGH SUNDAY AFTERNOON. PLAN ON
TOTAL SNOW AMOUNTS IN THE 5 TO 8 INCH RANGE BY THE TIME THE SNOW
LETS UP LATER SUNDAY AFTERNOON. EXPECT HAZARDOUS TRAVEL CONDITIONS
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ANY SNOW AMOUNT REPORTS TONIGHT INTO SUNDAY WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ010-011-019-MNZ096-WIZ034-041-042-053-221200-
WINNESHIEK-ALLAMAKEE-CHICKASAW-HOUSTON-JACKSON-LA CROSSE-MONROE-
VERNON-
715 PM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...FAR SOUTHEAST MINNESOTA... AND SOUTHWEST TO WEST CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
PRECIPITATION WILL START OUT AS FREEZING DRIZZLE THIS EVENING
BEFORE CHANGING OVER TO SNOW AROUND MIDNIGHT. SNOW WILL BE HEAVY
AT TIMES WITH 1 TO 3 INCHES FALLING BY DAYBREAK. TRAVEL WILL
LIKELY BECOME HAZARDOUS AS A RESULT. A WINTER WEATHER ADVISORY IS
IN EFFECT THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE WINTER WEATHER ADVISORY CONTINUES UNTIL 6 PM SUNDAY. LOOK FOR
THE SNOW TO CONTINUE THROUGH THE MORNING HOURS ON SUNDAY...THEN
LETTING UP THROUGH SUNDAY AFTERNOON. PLAN ON TOTAL SNOW AMOUNTS
IN THE 2 TO 5 INCH RANGE BY THE TIME THE SNOW LETS UP LATER
SUNDAY AFTERNOON. EXPECT HAZARDOUS TRAVEL CONDITIONS SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ANY SNOW AMOUNT REPORTS TONIGHT INTO SUNDAY WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032-033-221200-
MITCHELL-HOWARD-FLOYD-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-
715 PM CST SAT DEC 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WEST CENTRAL TO NORTH CENTRAL
WISCONSIN.
.DAY ONE...TONIGHT
PRECIPITATION WILL START OUT AS FREEZING DRIZZLE THIS EVENING
BEFORE CHANGING OVER TO SNOW AFTER MIDNIGHT. AN INCH OR LESS OF
SNOW IS EXPECTED TO FALL BY DAYBREAK...WHICH COULD BE ENOUGH TO
CAUSE SOME SLIPPERY ROAD CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOOK FOR THE SNOW TO CONTINUE THROUGH THE MORNING HOURS ON
SUNDAY...THEN LETTING UP THROUGH SUNDAY AFTERNOON. PLAN ON TOTAL
SNOW AMOUNTS IN THE 1 TO 2 INCH RANGE BY THE TIME THE SNOW LETS
UP LATER SUNDAY AFTERNOON. EXPECT SOME SLIPPERY STRETCHES ON AREA
ROADWAYS.
WIND CHILL INDICES WILL DROP INTO THE 10 TO 30 DEGREE BELOW ZERO
RANGE MONDAY NIGHT INTO TUESDAY MORNING WITH THE LOWEST VALUES IN
SOUTHEAST MINNESOTA AND NORTHEAST IOWA.
.SPOTTER INFORMATION STATEMENT...
ANY SNOW AMOUNT REPORTS TONIGHT INTO SUNDAY WOULD BE GREATLY
APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
DAS/04/HALBACH
In the hours before
Special weather statement, Dec 21, 10:00 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1000 PM CST SAT DEC 21 2013
IAZ008-009-018-MNZ079-086>088-094-095-WIZ032-033-220600-
MITCHELL-HOWARD-FLOYD-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-
BUFFALO-TREMPEALEAU-
INCLUDING THE CITIES OF...CHARLES CITY...ROCHESTER...WINONA...
AUSTIN
1000 PM CST SAT DEC 21 2013
...FREEZING DRIZZLE POSSIBLE THROUGH MIDNIGHT...
SOME LIGHT FREEZING DRIZZLE WILL BE POSSIBLE OVERNIGHT BEFORE
CHANGING OVER TO ALL SNOW. THIS FREEZING DRIZZLE MAY BE ENOUGH TO
PRODUCE A LIGHT GLAZE OF ICE ON ANY EXPOSED OBJECTS OR UNTREATED
SURFACES. BE PREPARED FOR THESE POTENTIALLY ICY CONDITIONS IF YOU
ARE TRAVELING TONIGHT.
HALBACH
Heavy Snow, Clayton
- When
- December 22, 12:15 AM CST to 9:15 AM CST
- Where
- Clayton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.845, -91.341 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported between 4 and 6 inches of snow across Clayton County. The highest totals occurred across the southern part of the county where 6 inches was measured in both Edgewood and Guttenberg.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in West Virginia, December 22, 2013$118,000 · 52 kt wind · 17 events
- Flood and Damaging Winds in Ohio, December 22, 2013$31,000 · 56 kt wind · 7 events
- Damaging Winds in Tennessee, December 22, 2013$28,000 · 52 kt wind · 5 events
- Damaging Winds in Kentucky, December 22, 2013$2,000 · 52 kt wind · 24 events
- Extreme Cold in South Dakota, December 22 to 23, 201322 events
- Winter Storm in Wisconsin, December 22, 201320 events
- Extreme Cold in Minnesota, December 22 to 24, 201317 events
- Extreme Cold in North Dakota, December 22 to 23, 201310 events
- Damaging Winds in Ohio, December 22, 2013$9,000 · 50 kt wind · 9 events
- Avalanche in Colorado, December 22, 20131 injured · 1 event
- Winter Storm in Wisconsin, December 22, 20137 events
- Winter Weather in Michigan, December 22 to 24, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481302.